| Catalog Number |
400SMTXSFT1H03 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/17/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior inferior cerebellar artery (pica) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed smart coils in the target vessel using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance another smart coil past the hub of the microcatheter and, therefore, it was removed.The procedure was completed using a new smart coil with the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.The pusher assembly was able to advance through a 0.0159¿ ring gauge and the mid-joint od was within specification.During functional testing, the smart coil was able to advance through its introducer sheath but unable to advance through the hub of a demonstration microcatheter due to the offset coil winds.Conclusions: evaluation of the returned smart coil revealed offset coil winds near the proximal end of the embolization coil.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, resistance may be encountered.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.